Back to Ask the Diabetes Team Ask the Diabetes Team

From Torrington, Connecticut, USA:

My eight year old boy, diagnosed just about two years ago, has had hypoglycemic seizures in the past which prompted insulin changes. Currently, he is on Lantus (insulin glargine) and a sliding scale of Humalog, but I still cannot gain tight control over his numbers. I follow his diet to a T, and he still can go from 50 to 550 mg/dl [2.8-27.8 mmol/L] on any given day.

His endocrinologist keeps telling me that he is just a difficult child to control and eventually it will all settle into place. My fear is that irreversible damage is being done to his body right now and I can't stop it. Is it really possible to be in a honeymoon period this long? Can anyone offer any other suggestions on trying to gain tighter control over this? I, as his parent, am becoming more and more frustrated on a daily basis.


I appreciate your concerns. If your son is having difficulty with his current insulin dosing, I would recommend considering a change to a different dosing schedule or insulin delivery system that may better meet his needs. He may have more success on an insulin pump if you are having such lability in his blood sugars. You'll want to count on your physician for direction regarding his care. You certainly will have days with occasional highs and lows -- working to minimize the number of highs and lows is one appropriate goal.


[Editor's comment: The problem may be the sliding scale of Humalog. Chasing the highs with extra insulin often leads to a yo-yo effect.

I suggest that you ask your son's diabetes team about dosing the Humalog based on carbohydrate counting with some two-hour after meal blood sugar check to assess the adequacy of the insulin/carb ratio. SS]

Original posting 6 Mar 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:30
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.